Mumsnetters aren't necessarily qualified to help if your child is unwell. If you have any serious medical concerns, we would urge you to consult your GP.
Oops - Chicken pox and Ibuprofen!(9 Posts)
DS2 (6) has a cold and bit of a temperature so I gave him Ibuprofen after his tea - I have just got him ready for bed and it looks like he has chicken pox.
That's fine as a few other children at his school have had them in the last month but I have just read on the NHS site that you should only give paracetamol and not ibuprofen! Can anyone explain why and if he will be OK?
It is because there is a miniscule chance of ibuprofen and chickenpox causing an adverse skin reaction but I think if you don't give your child any more ibuprofen there is no need to really worry.
I think that (but I am not 100%) that in the cases where there was an adverse reaction that the child had been given ibuprofen many times whilst they had chicken pox.
Therefore I would say be vigilant and if you are concerned call your GP tomorrow and mention it.
No idea about the ibuprofen, but bicarbonate of soda in a luke warm bath is brilliant when they start itching.
I'll not give him anymore. It's odd because he is my 4th child to have chickenpox (although last one had it over 6 years ago) and I have never heard about avoiding ibuprofen before - I must have always give calpol before.
It can cause chicken pox blisters to go deeper in the skin I think. It's a tiny risk and he will be fine with just the one dose. Just don't give it anymore. Piriton and calpol are fine.
Hope he's better soon.
It's linked to an increased risk of bacterial infection of the sores which can be one of the serious complications of chicken pox. So you should only give paracetamol from now on.
I will keep this short as I can but I tend to ramble! This all happened before the guidance not to use Nurofen with chickenpox (CP).
My daughter got CP back in 2013. We were at our GP one evening for an unrelated reason. During the examination of my daughter, I noted a rash on her lower back. I said to the GP that the rash wasn’t there the night before. GP said “nothing to worry about, kids get rashes”.
The following lunchtime I receive a hysterical call from my partner at work as our daughter is having convulsions.; she is rushed to hospital. We discover she has CP and had got a very high temperature which brought on the convulsions.
Doctor at A&E discharges her that evening and tells us to use Calpol, Nurofen, Calamine lotion etc…
After a few days we attend a local medical walk in centre, the rash is quite bad. We are asked “are you sure its CP?” The Triage nurse says this is the worst CP rash she has seen in her 25 years of nursing. The doctor who saw her said no infection so no immediate concern. We are sent home and told to continue with Calpol, Nurofen, Calamine lotion etc …
We attend a local A&E as the rash and fever get worse. Check in at the A&E desk, first question “are you sure its CP?”. See triage nurse, first question “are you sure its CP?”. After 6 ½ hours we see a doctor whose only concern is getting out of there. He starts telling me how I should continue to use calamine lotion on the 5mm deep holes all over my daughter’s body! We are discharged and told to continue with Calpol, Nurofen, Calamine lotion etc…
Things are still bad but stable and the fever eases over the coming days. We reluctantly go back to our GP as I want a referral to a dermatologist. Our GP sees my daughter and the first question, “are you sure its CP?” Aren’t you the medical professionals? YOU TELL ME!!
This was a horrific time for my daughter. She was in immense pain for a couple of weeks. The memory of her screaming in pain while we were attempting to clean the wounds will haunt me forever. She still has scarring, predominantly around her tummy and lower back, but also a few spots on her face, shoulder and arms.
We had more photos and more graphic ones but my partner deleted them off her phone as our daughter had chanced upon them one day.
I apologies for how graphic the photos are.
Laos2011 Your poor DD, that looks horrific, it must have been awful for you all to go through. Thank you for sharing your experience, I still don't think the message is clearly out there as to not using Nurofen with Chicken Pox, and I know lots of people who will alternate calpol and nurofen to get a high temperature under control.
Should have added AugustRose I hope your ds makes a swift recovery
Join the discussion
Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.Register now »
Already registered? Log in with:
Please login first.